Share |

PrintPrintable version



Do Statins Raise the Risk of Parkinson's?

| | Comments (0)

Redorbit
BREAKING NEWS:
By Jenny Hope

PATIENTS taking the cholesterol-busting drugs statins could be at a much higher risk of developing Parkinson's disease, a scientist claims.

Up to four million Britons are thought to be taking statins regularly because they are at risk of a heart attack or stroke, saving at least 7,000 lives a year.

The drugs are designed to reduce levels of low- density lipoproteins (LDLs), which carry cholesterol from the liver to cells in the body.

This 'bad' LDL cholesterol can fur up the arteries and lead to heart disease.

A study in the United States has found that patients with low levels of LDL cholesterol are three times more likely to have Parkinson's disease.

The researchers are planning largescale trials to determine whether the drugs are the cause.

Last night experts sought to reassure patients that statins were safe and should not be stopped.

The findings come from a study published today in Chemistry and Industry, the magazine of the Society of Chemical Industry.

Dr Xuemei Huang, of the University of North Carolina, compared the incidence of Parkinson's in 236 patients with different levels of LDL cholesterol.

Those with the lowest levels were three and a half times more likely to have the disease than patients with higher levels.

She said: 'I'm definitely concerned which is why I'm conducting a prospective study of 16,000 people.' But she stressed she was not suggesting patients change their diets or stop taking statins.

She said the health benefits of statins for people with high levels of LDL cholesterol and at high risk of heart problems far exceeded any possible additional risk of Parkinson's.

British experts claimed it was unlikely that statins caused Parkinson's and said they were more likely to protect against it.

Professor Peter Weissberg, medical director of the British Heart Foundation, urged patients not to stop taking statins.

He said 'We are concerned that any suggestion of a link between statins and Parkinson's disease would unnecessarily scare the millions of people benefiting from statins in the UK. There is no evidence to suggest that statins cause Parkinson's disease.

'On the other hand, there is overwhelming evidence that statins save lives by preventing heart attacks and strokes.' He added: 'This report on a small number of patients with Parkinson's disease does no more than suggest there might be a statistical association between low levels of LDL cholesterol and Parkinson's disease.

'This is not the same as saying low LDL cholesterol levels cause Parkinson's disease, and it is an even bigger leap to suggest that statins have any role in this possible link.

'Nobody should stop taking statins on the basis of this report.

If they do, they will be putting themselves at increased risk of heart attack or stroke.' Dr Kieran Breen, director of research and development for the Parkinson's Disease Society, said: 'A study comparing such small numbers of people with Parkinson's and those without cannot establish low LDL cholesterol as a cause of Parkinson's.

'Rather, simply that there may be some link between the two. We should be wary of drawing any firm conclusions from this research.

'Further research into any link between low LDL cholesterol and cholesterol-lowering drugs with Parkinson's is needed.

'We hope that the proposed study will shed further light on this, and help to increase our understanding of Parkinson's.' j.hope@dailymail.co.uk

THE SIDE EFFECTS I SUFFERED WERE TERRIBLE

JOAN HARDMAN had severe side effects from statins and believes the links between the drugs and Parkinson's disease should be taken seriously.

The 59-year-old (pictured) suffered depression and chest pains after being prescribed the drug to lower her cholesterol.

'I know from my own experience that these drugs can have terrible side effects, so it wouldn't surprise me in the least if this risk of Parkinson's proves to be very real,' she said yesterday.

'I took them for about two and a half years and things got really bad when they increased my dosage.

'I was getting more and more morose, my concentration wasn't good and I was starting to make mistakes at work. I thought I was going senile,' said Mrs Hardman, a weaver who lives with her partner John Hibbert in Manchester.
When she stopped taking them on the advice of a second GP she felt an immediate improvement.

'Two weeks after I'd come off the drugs I felt I was back to normal. I will never touch them again, although I know they help some people. A lot more research is needed.'



  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Rating: 0/5 (0 votes cast)




Leave a comment

Health Supreme News

Loading...
‚Äč
Powered by Movable Type 5.13-en

Receive updates

Subscribe to get updates of this site by email:

Enter your Email


Preview | Powered by FeedBlitz

Other sites of ours